Nebraska, 2013

Flooding in Nebraska, May 28 to 31, 2013

May 28 to 31, 2013 · NWS OAX · 7 events in 6 counties and zones

Several episodes of heavy-rain producing thunderstorms caused flooding along the Missouri River in southeast Nebraska, as well as the the Big Blue River, Turkey Creek, and the Big Nemaha River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several episodes of heavy-rain producing thunderstorms caused flooding along the Missouri River in southeast Nebraska, as well as the the Big Blue River, Turkey Creek, and the Big Nemaha River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 5:16 AM CST, 19 minutes earlier.

Area forecast discussion, May 28, 5:16 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
616 AM CDT TUE MAY 28 2013

.AVIATION...12Z TAFS FOR KOMA...KLNK AND KOFK. COULD SEE MVFR
CONDITIONS EARLY THIS MORNING AT ALL TAF SITES WITH AREAS OF
FOG...BUT CONDITIONS SHOULD IMPROVE TO VFR BY 16Z. TEMPORARY LIFR
CONDITIONS MAY OCCUR AT KLNK. OTHERWISE...THERE WILL BE A
CONVECTIVE THREAT AGAIN LATE IN THE FORECAST AT KLNK/KOMA BY
29TH/04-12Z...BUT IT WAS TOO FAR INTO THE FUTURE TO GET SPECIFIC
WITH THIS FORECAST.

DEWALD

&&

.HYDROLOGY...

FLOOD WARNING WAS ISSUED EARLIER FOR TURKEY CREEK AT WILBER WHICH
HAS RAPIDLY RISEN SINCE YESTERDAY EVENING. THE LITTLE AND BIG
NEMAHA RIVERS IN SOUTHEAST NEBRASKA ARE FORECAST TO RISE TO VERY
NEAR FLOOD STAGE THROUGH 1 PM...BUT OPTED TO HOLD OFF ON ANY
WARNINGS AT THIS TIME SINCE THE RATE OF RISE SEEMS TO BE TAPERING
OFF JUST A BIT AND IT MAY JUST TOUCH FLOOD STAGE FOR A VERY BRIEF
TIME. FLOOD WARNINGS ALSO CONTINUE FOR THE MISSOURI RIVER FROM
PLATTSMOUTH DOWNSTREAM TO RULO FOR SIGNIFICANT RISES OVER THE NEXT
FEW DAYS. OMAHA ON THE MISSOURI RIVER IS FORECAST TO RISE...BUT
REMAIN JUST BELOW FLOOD LEVELS BUT WILL EVENTUALLY NEED A FLOOD
ADVISORY. THE NISHNABOTNA RIVER BASIN SHOULD ALSO SEE SIGNIFICANT
IN BANK RISES...BUT REMAINING JUST BELOW FLOOD STAGE. AND THE THE
LITTLE SIOUX RIVER WILL ALSO SEE SIGNIFICANT IN BANK RISES AND MAY
EVENTUALLY NEED A FLOOD WARNING AS WELL.

DEWALD

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT TUE MAY 28 2013/

DISCUSSION...
FORECAST CONCERNS WILL CENTER ON THUNDERSTORM CHANCES AND SEVERE
WEATHER/HEAVY RAIN POTENTIAL THROUGH MUCH OF THIS WEEK.

AT THE BEGINNING OF THE SHIFT...THERE WERE SEVERAL FLOOD WARNINGS
STILL IN EFFECT DUE TO THE LARGE AREA OF RAIN AND A FEW LOCAL
REPORTS OF 2 TO 3 INCHES IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
ALTHOUGH THE MAIN AREA OF STORMS HAD PUSHED EAST WITH A SHORTWAVE
TROF...A FEW STORMS HAD RE-DEVELOPED AGAIN IN SOUTHEAST NEBRASKA
WITH THE PERSISTENT LOW LEVEL JET OVER KANSAS. IN
ADDITION...ANOTHER AREA OF ORGANIZED STORMS WAS OVER SOUTH DAKOTA
AND EXTENDED INTO NORTHEAST NEBRASKA. THESE WERE ASSOCIATED WITH
THE RIGHT EXIT REGION OF THE UPPER LEVEL JET...COMBINED WITH THE
NEGATIVELY TILTED UPPER LEVEL TROF THAT STRETCHED FROM H5 LOW
PRESSURE OVER SASKATCHEWAN. BY MORNING...THE LOW LEVEL JET OVER
KANSAS WILL BECOME MORE VEERED AND WILL SHIFT THE BULK OF THE
PRECIP EAST OF THE AREA. INITIALLY...H85 DEWPOINTS ARE PROGGED TO
BE HIGH IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...SO CANNOT
RULE OUT A FEW ISOLATED SHOWERS OR THUNDERSTORMS. THE FORCING
RELATED TO THE TROF TO THE NORTH WILL LINGER IN THE
MORNING...BEFORE SHIFTING INTO MINNESOTA.

MORNING FLASH FLOOD GUIDANCE HAS COME IN QUITE LOW FOR SEVERAL
COUNTIES WITH 3HR GUIDANCE AROUND AN INCH OR LESS FOR
LANCASTER...PAWNEE AND JOHNSON COUNTIES. WILL ALERT THE DAY SHIFT
TO THIS AND MAY NEED TO GO WITH A FLASH FLOOD WATCH. SINCE
ORGANIZED PRECIPITATION IS IN THE FORECAST FOR THE NEXT SEVERAL
DAYS. WILL NEED MONITOR AS EVENTUALLY WE WILL PROBABLY NEED ONE.
THE HIGH PRECIPITABLE WATER VALUES HAVE SHIFTED TO THE
EAST...HOWEVER WILL RETURN TO THE LOCAL AREA LATE TONIGHT...WITH
SOME DECENT DRYING NOTED BY THURSDAY NIGHT.

THE 06Z NAM/MOST RECENT HRRR/00Z 4KM WRF ARE ALL MAINLY DRY FOR
TODAY...ALTHOUGH THE EC/GFS BOTH HAVE SOME SHOWERS AND
THUNDERSTORMS IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AGAIN WILL
NEED TO SEE WHERE THE FRONTAL BOUNDARY IS LOCATED AND THIS COULD
BE WHAT THE EC/GFS ARE HINTING AT AND MAINTAINED A CHANCE FOR
THUNDERSTORMS THIS AFTERNOON IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA AS TEMPERATURES WARM INTO THE UPPER 70S AND LOWER 80S.
TONIGHT...THE H7 WARM AIR ADVECTION AND H85 THETA-E ADVECTION
STRENGTHEN ALONG WITH THE 45-50KT LOW LEVEL JET. MUCH OF THE
FORECAST AREA IS IN THE DAY1 SEVERE WEATHER OUTLOOK WITH MODERATE
MU CAPE THIS AFTERNOON AND EVENING AND INCREASING SHEAR TONIGHT.

WEDNESDAY INTO THURSDAY...THE H5 LOW OVER THE NORTHERN ROCKIES
PIVOTS EAST AND NORTHEASTWARD INTO THE DAKOTAS. STRONGER LOW LEVEL
AND MID LEVEL WINDS WILL RESULT AND HAVE WINDY CONDITIONS FOR
WEDNESDAY. PERIODS OF ORGANIZED THUNDERSTORMS ARE FORECAST AND
SEVERE WEATHER AND HEAVY RAIN WILL REMAIN THREATS.

FRIDAY THROUGH MONDAY...WITH MORE OF A NORTHWEST FLOW ALOFT...WE
SHOULD SEE A CHANGE TO LESS AGGRESSIVE PRECIPITATION CHANCES. WE
WILL HOLD ON TO THE PRECIPITATION MENTION THROUGH SATURDAY WITH
THE UPPER LOW. HIGHS SHOULD BE BELOW TO NEAR NORMAL FOR THE
PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 28, 4:26 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 AM CDT TUE MAY 28 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
526 AM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE LATE
THIS AFTERNOON AND OVERNIGHT. DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

THERE SHOULD BE A DECENT BREAK IN THE ORGANIZED THUNDERSTORM
ACTIVITY THIS MORNING AND EARLY THIS AFTERNOON AS MUCH OF THE AREA
WILL RECOVER FROM THE STORMS OVERNIGHT. THERE ARE A FEW THINGS TO
NOTE THOUGH. THE STORMS TO THE NORTH DID PUT OUT AN OUTFLOW
BOUNDARY AND DEPENDING ON WHERE THIS ENDS UP...COULD BE A LOCAL
SPOT TO WATCH FOR THUNDERSTORMS TO DEVELOP AS TEMPERATURES WARM
INTO THE THE UPPER 70S AND LOWER 80S. SECOND...ANOTHER WEAK
BOUNDARY MAY BE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...AND
THIS WILL BE WHERE SOME OF THE DEEPER MOISTURE AND HIGHER
INSTABILITY RESIDES...THUS...THUNDERSTORMS MAY TRY TO FORM ALONG
THIS BOUNDARY. OVERNIGHT...A 40 TO 50 KT LOW LEVEL JET DEVELOPS
AND DEEPER MOISTURE RETURNS TO THE OUTLOOK AREA...THUS FAVORABLE
CONDITIONS FOR THUNDERSTORMS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY OF
THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE
POSSIBLE FROM ANY OF THE ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, May 27, 11:40 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1240 AM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     FLASH FLOOD      RED OAK                 41.01N 95.22W
05/28/2013                   MONTGOMERY         IA   EMERGENCY MNGR

            NUMEROUS CITY STREETS WITH WATER OVER ROADWAY. DITCHES
            FULL AROUND TOWN.

&&

VDEWALD
Special weather statement, May 27, 11:42 PM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1242 AM CDT TUE MAY 28 2013

NEZ066-078-089-280645-
GAGE NE-SALINE NE-LANCASTER NE-
1242 AM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAGE...CENTRAL SALINE
AND SOUTHERN LANCASTER COUNTIES UNTIL 145 AM CDT...

AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF WILBER...OR 25 MILES NORTHWEST
OF BEATRICE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRETE...WILBER...HICKMAN...FIRTH...ADAMS...CORTLAND...HALLAM...
CLATONIA...PANAMA AND SPRAGUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4044 9721 4061 9720 4067 9648 4038 9648
TIME...MOT...LOC 0540Z 270DEG 30KT 4050 9712

DERGAN
Special weather statement, May 27, 11:56 PM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1256 AM CDT TUE MAY 28 2013

NEZ012-280630-
CEDAR NE-
1256 AM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR COUNTY UNTIL 130 AM
CDT...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARTINGTON...OR 16 MILES SOUTH OF
YANKTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTINGTON...WYNOT...FORDYCE AND ST. HELENA.

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9711 4277 9705 4276 9702 4273 9703
      4254 9732 4264 9749 4269 9748 4286 9733
      4287 9731
TIME...MOT...LOC 0554Z 219DEG 21KT 4266 9736

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Antelope

When
May 28, 5:35 AM CST to May 31, 9:55 AM CST
Where
Antelope County, 113.66 mi SSE of Tilden to 113.51 mi SSE of Tilden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.526, -97.007

Due to persistent heavy rainfall across the Turkey Creek basin, the river rose above flood state on the morning of May 28th. There were two crests associated with the heavy rain. The first coming on the morning of the 28th at 12.57 feet, and the second higher crest on May 30th at 16.58 feet. The second crest resulted in significant flooding of row crops in the flood plain.

Flood, Richardson

When
May 28, 10:36 AM CST to May 31, 11:59 PM CST
Where
Richardson County, 6.59 mi ESE of Rulo to 1.74 mi NNE of Rulo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.005, -95.320

The Missouri River at Rulo went above flood stage late in the morning of May 28th, crested around 23.5 feet late in the evening of the 30th and eventually fell below flood stage early in the morning of June 2nd. Although the river mostly flooded agricultural lowlands, several cabins and possibly a business in the area either experienced minor flooding or were threatened by the flooding.

Flood, Nemaha

When
May 29, 2:56 PM CST to May 31, 11:59 PM CST
Where
Nemaha County, 7.59 mi SE of Nemaha to 2.76 mi ESE of Nemaha
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.264, -95.555

In response to repeated days of heavy rainfall from thunderstorms across eastern Nebraska and western Iowa, the Missouri River went into flood. The Missouri River at Brownville crested on May 31st at a stage of 35.79 feet. This led to widespread lowland flooding of agricultural land. This flooding persisted into early June.

Flood, Saline

When
May 29, 8:38 PM CST to May 30, 8:00 PM CST
Where
Saline County, 6.38 mi NNW of Crete to 1.82 mi N of Crete
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.710, -97.011

Heavy rainfall of 3 to 6 inches within the Big Blue River basin over several days pushed the river into flood. The Big Blue River crested on the morning of the 30th with a river stage of 22.68 feet at the city of Crete. This created significant lowland flooding along the river and led to the closure of several rural roads.

Flood, Richardson

When
May 30, 3:48 AM CST to May 31, 6:20 PM CST
Where
Richardson County, 1.33 mi N of Preston to 1.11 mi SE of Salem
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.049, -95.519

Persistent heavy rainfall across southeast Nebraska lead to a saturated ground and flooding along the Big Nemaha River near Falls City, NE. Lowland flooding was reported along the river from near Falls City to near Rulo. The river crested at 29.10 feet on the morning of the 30th of May, just over 4 feet above flood stage.

Flood, Otoe

When
May 30, 7:45 AM CST to May 31, 9:06 AM CST
Where
Otoe County, 7.89 mi N of Nebraska City Arpt to 5.13 mi NNE of Nebraska City Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.784, -95.856

Due to repeated heavy thunderstorm rains across eastern Nebraska and western Iowa the Missouri River went into flood. Only minor flooding was observed in Otoe County with the river cresting twice at Nebraska City, first on the morning of the 30th at 18 feet, and then fell briefly below flood stage cresting again on the 31st at 18.62 ft. This created areas of lowlands flooding along the river.

Flood, Gage

When
May 30, 11:30 PM CST to May 31, 11:59 PM CST
Where
Gage County, 6.6 mi SW of Clatonia to 2.92 mi SW of Clatonia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.406, -96.923

Repeated heavy rainfall over the Big Blue River basin lead to the river going into flood across parts of Gage County. This was most prevalent from Beatrice and to the north. The river crested at Beatrice on the morning of June 1st at 17.98 feet. This created lowland flooding, but few impacts to the city of Beatrice.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446489, 445279, 445961, 445972, 446598, 445966, 445973.